SILDENAFIL CITRATE INDUCED RETINAL TOXICITY-ELECTRORETINOGRAM, OPTICAL COHERENCE TOMOGRAPHY, AND ADAPTIVE OPTICS FINDINGS

Fatoumata Yanoga, Ronald C. Gentile, Toco Y.P. Chui, K. Bailey Freund, Millie Fell, Rosa Dolz-Marco, Richard B. Rosen

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Background/Purpose: To report a case of persistent retinal toxicity associated with a high dose of sildenafil citrate intake. Methods: Single retrospective case report. Results: A 31-year-old white man with no medical history presented with complaints of bilateral multicolored photopsias and erythropsia (red-tinted vision), shortly after taking sildenafil citrate-purchased through the internet. Patient was found to have cone photoreceptor damage, demonstrated using electroretinogram, optical coherence tomography, and adaptive optics imaging. The patient's symptoms and the photoreceptor structural changes persisted for several months. Conclusion: Sildenafil citrate is a widely used erectile dysfunction medication that is typically associated with transient visual symptoms in normal dosage. At high dosage, sildenafil citrate can lead to persistent retinal toxicity in certain individuals.

Original languageEnglish
Pages (from-to)S33-S40
JournalRetinal Cases and Brief Reports
Volume12
Issue number1
DOIs
StatePublished - 1 Dec 2018
Externally publishedYes

Keywords

  • Adaptive optics
  • ERG
  • Electroretinogram
  • OCT
  • Optical coherence tomography
  • Retinal toxicity
  • Sildenafil citrate
  • Viagra

Fingerprint

Dive into the research topics of 'SILDENAFIL CITRATE INDUCED RETINAL TOXICITY-ELECTRORETINOGRAM, OPTICAL COHERENCE TOMOGRAPHY, AND ADAPTIVE OPTICS FINDINGS'. Together they form a unique fingerprint.

Cite this